Florida, 2003

Rip Current in Florida, August 31, 2003

August 31, 2003 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 31, 12:38 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 31, 12:38 AM EST, 1 hour 22 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
138 AM EDT SUN AUG 31 2003

.CURRENTLY...88-D RADAR FILLED WITH SCATTERED SHOWERS AND
THUNDERSTORMS MOVING RAPIDLY WESTWARD E TO W...NOT ONLY THROUGH THE
COASTAL WATERS...BUT ONTO AND ALMOST ENTIRELY ACROSS THE S FLA
PENINSULA AS WELL. QUITE BREEZY ACROSS ATLC WATERS AND ALONG E COAST
WITH 15 TO 20 KT E WINDS WAFTING ACROSS AREA WITH E COAST TEMPS
STILL IN LOWER 80S FALLING TO MID 70S INLAND.

.SYNOPTICS...HIGH PRESSURE SURFACE AND ALOFT OVER SE U.S. AND E INTO
ALTC WITH EASTERLY FLOW OVER S FLA. AMPLE LOW LEVEL MOISTURE OVER
AREA TODAY AND TONIGHT BUT DEEPER ATMOSPHERIC MOISTURE DEVELOPS
MONDAY.  ATMOSPHERE QUITE DRY AT UPPER LEVELS AS DRY AIR AHEAD OF AN
UPPER LOW NE OF THE N BAHAMAS SHOVES DRIER AIR ALOFT OVER S FLA
TODAY. BY MONDAY...UPPER LOW SW OF AREA. WITH HIGH PRESSURE TO E OF
AREA ...DIVERGENT FLOW ALOFT DEVELOPS AS WELL AS UPWARD ISENTROPIC
LIFT DEVELOPING INCREASED MOISTURE/INSTABILITY TO INCREASE POPS.

.TODAY THROUGH MONDAY...CHANCE OF PCPN E COAST BECOMING GOOD CHANCE
INTERIOR AND W TODAY WITH E COAST ACTIVITY TONIGHT BUT GENERALLY
ENDING EVE INTERIOR AND W. POPS HIGHER MONDAY TO ABOVE SYNOPTICS
WITH 50 E COAST TO 60 INTERIOR AND W.

.IN THE EXTENDED...TUE THROUGH SAT...SLIGHT DECREASE IN POPS TUE
WITH A TRAJECTORY CHANGE WED INTO THE WEEKEND. LONG RANGE MODELS
INDICATE A SLOW DEEPENING TROUGH DEVELOPING OVER E THIRD OF U.S.
SHOVING RIDGE EASTWARD ALLOWING A SW FLOW TO DEVELOP OVER S FLA.
THEREFORE CONVECTIVE ACTIVITY WILL MOVE SW TO NE ACROSS AREA.

.IN THE MARINE ZONES...AFTER COORD WITH MLB/EYW...WILL START ATLC
WATERS WITH E 15 TO 20 KT... DECREASING TO 15 TONIGHT...THEN 10 TO
15 KNOT MONDAY INTO MON NIGHT. IN EXTENDED TUE THROUGH THU...FLOW
DECREASES SOME MORE TO 10 KNOTS OR LESS AND BECOMES S TO SW WITH
AFOREMENTIONED TROUGH DEVELOPING E COAST. GULF WATERS E 15 KNOT
TODAY...DECREASING TO 10 KNOTS TONIGHT AND MONDAY...THEN 10 KNOT OR
LESS REMAINDER OF PERIOD.

.FIRE WEATHER...NO HIGHLIGHTS.

PBI BT 090/079 090/077 089 1543545
FLL BT 089/081 089/079 088 1543545
MIA BT 090/080 090/078 089 1543545
APF TT 092/075 091/074 089 1554655=

.MIA...NONE.
Hazardous weather outlook, Aug 30, 4:12 AM EST, 21 hours 48 minutes before
FLZ063-066>075-301600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
512 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...

EASTERLY WINDS AT 15 MPH WILL LEAD TO A MODERATE RISK OF RIP
CURRENTS ALONG OCEAN BEACHES OF PALM BEACH... BROWARD... AND
MIAMI-DADE COUNTIES.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
HOURS... AND MOSTLY OVER THE INTERIOR AND WEST PORTIONS OF SOUTH
FLORIDA. THESE STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING
STRIKES... AND WIND GUSTS TO 30 MPH. HOWEVER... MOVEMENT TOWARD
THE WEST SHOULD BE SWIFT ENOUGH THAT THE POSSIBILITY OF LOCALLY
HEAVY RAINS IS SIGNIFICANTLY DIMINISHED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Broward

When
August 31, 2:00 AM EST
Where
Broward County, Deerfield Beach
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Strong onshore winds continued during the second day of the three-day Labor Day Weekend. Two local residents swimming in the ocean late at night were caught in a rip current. One of the women drowned. On Saturday and Sunday, August 30 and 31, more than 100 persons were rescued from rip currents along the beaches of southeast Florida.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Broward2003-08-3121FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368513.